Alabama, 2001Lightning Strike in Alabama, May 31, 2001
May 31, 2001 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 2:07 AM CST, 6 hours 8 minutes earlier.
Area forecast discussion, May 31, 2:07 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
307 AM CDT THU MAY 31 2001
AREA RADARS SHOWING SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS
THE NORTH SECTIONS OF THE AREA THIS MORNING. FARTHER TO THE WEST,
KNQA RADAR SHOWING SCATTERED STORMS REDEVELOPING IN THE WAKE OF
MENTIONED AREA OF STORMS. 0700 UTC SURFACE ANALYSIS SHOWING BOUNDARY
EXTENDING ACROSS PARTS OF THE TENNESSEE. THE WARM FRONT APPEARS TO
EXTEND FROM A KMEI-KDHN LINE THIS MORNING. BEST MOISTURE STILL
RESIDES ACROSS THE SOUTHERN SECTIONS OF ALABAMA AND THE FLORIDA
PANHANDLE THIS MORNING. 0700 UTC MSAS/LAPS DATA SHOWING BEST
INSTABILITIES ACROSS THIS SAME AREA.
MODELS CONTINUE TO SHOW CENTRAL PLAINS LOW MOVING NORTHEAST
TOWARDS THE GREAT LAKES AND OHIO VALLEY REGIONS TONIGHT INTO
FRIDAY. THIS WILL DRAG A SURFACE COLD FRONT ACROSS THE AREA FRIDAY.
THIS IS A LITTLE SLOWER THAN THE PREVIOUS RUN AND WILL BE REFLECTED
IN THE ZONES. AS THE UPPER LOW LIFTS NORTHEAST, A STRONG SHORTWAVE
DIVES SOUTHWARD AND SHOULD AFFECT THE AREA SATURDAY. FOR NOW WILL
PLACE A CHANCE OF SHOWERS FOR SATURDAY ACROSS THE NORTH AND PARTS
OF CENTRAL ALABAMA.
FRIDAYS COLD FRONT IS PROGGED TO BECOME STATIONARY ACROSS THE
SOUTHERN SECTIONS OF ALABAMA, THE FLORIDA PANHANDLE OR NORTHERN
GULF OF MEXICO SATURDAY AND SUNDAY. ANOTHER CENTRAL PLAIN SURFACE
LOW AND UPPER LEVEL TROUGH IS EXPECTED TO LIFT THIS NORTHWARD MONDAY
THROUGH WEDNESDAY. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.
HSV TE 080/067 080/059 082 65+641
BHM TE 083/068 080/062 082 65+641
MGM TE 087/068 083/063 084 656651=
.BHM...NONE.
In the hours before
Special weather statement, May 31, 6:20 AM CST, 1 hour 55 minutes before
ALZ001>038-040>050-311500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 AM CDT THU MAY 31 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION.
A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE...
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE DAY AND INTO THE EVENING. THE STORMS WILL PRODUCE
PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE AREA IS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS IS THIS AFTERNOON AND EVENING.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED.
Lightning, Colbert
- When
- May 31, 8:15 AM CST
- Where
- Colbert County, 4 mi NE of Muscle Shoals Arpt
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
A man working on a tractor partially covered by an open shed was injured when he was struck by lightning. The man complained of chest pains and was taken to a local hospital. The event occurred on River Road east of the city of Muscle Shoals.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Tennessee, May 31, 20011 death · 2 injured · $100,000 · F2 · 2 events
- Tornado and Damaging Winds in Tennessee, May 31, 20011 injured · $225,000 · F1 · 3 events
- Hail and Damaging Winds in Georgia, May 31, 20011 injured · $159,000 · 0.75 in hail · 7 events
- Damaging Wind in Louisiana, May 31, 2001$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, May 31, 2001$110,000 · 70 kt wind · 1 event
- Damaging Winds in Tennessee, May 31, 20012 injured · $30,000 · 65 kt wind · 10 events
- Damaging Winds in Mississippi, May 31, 2001$53,000 · 8 events
- Tornado in Illinois, May 31, 2001$50,000 · F0 · 1 event
- Damaging Wind in Louisiana, May 31, 2001$40,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 31, 2001$15,000 · 1.75 in hail · 14 events
- Tornado and Damaging Winds in Kentucky, May 31, 2001$25,000 · F0 · 3 events
- Tornado and Hail in Kansas, May 31, 2001F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244751.